Education

DOGS PAWS ON HOT SURFACES

Hot weather can cause roads to melt and dogs to burn their paws on asphalt,
tarmac and artificial grass.

Dogs’ paws can be just as sensitive as humans’ feet. That means they’re
equally as likely to get burnt walking on a hot surface as their owner would be

For many, warm, sunny weather provides a great incentive to get outdoors.
But it also brings its problems — such as roads melting and dogs getting
their paws burnt on scorching hot pavements. Many vets can tell you they
have treated dogs who have been the victim of severe burns to their paws.
However, a large number of these cases could have been avoided if owners
had followed some simple safety advice.

Advice is for owners to place the back of their hand on the surface for
seven seconds. If you struggle to hold it down, it’s too hot to walk a dog.
The same goes for your bare feet.

Keep to natural grass. Walk early in the morning or late in the evening
when surfaces are cooler. Invest in a non disposable pair of booties to help
avoid burning paws. Follow the seven-second rule and check the surface for
heat before you leave the house.

Dogs can suffer burns to their paws on days most people wouldn’t consider
searingly hot. If the outside temperature is 25C (77F), there’s little wind
and humidity is low, asphalt and tarmac can reach a staggering 52C (125F).
This can rise to 62C (143F) when the mercury hits 31C (87F).
It’s worth bearing in mind that an egg can fry in five minutes at 55C (131F)
while skin destruction can occur in just one minute at 52C (125F).
The reason pavements get so hot is they soak up heat all day and then retain that heat.

Artificial grass came out hottest out of all surfaces, followed by the material
that’s used to make running tracks and then asphalt.

Asphalt is the most widely used material in roads and pavements, while artificial
grass is increasingly being used to replace natural grass in parks and gardens.
All three surfaces measured upwards of 50C (122F) at 2pm on both days.
This temperature could severely burn a dog’s paws within a matter of minutes.
Brick and concrete came next in the surface temperature league table followed
by natural grass. Sand can get exceedingly hot too. The fact natural grass was
the coolest of the six surfaces that owners should choose to walk their dogs
on hot summer’s days. Although our strong advice is to exercise dogs before 10am
and after 8pm in the summer when temperatures are no longer as high.

Don’t use disposable dog shoes. They are made of rubber or silicone and fit
tightly so there is no room for your dog’s feet to breathe. 
Additionally, they do not provide any barrier to heat or cold. The temperature
beneath them goes right through to your dog’s feet. Don’t use any product that
sticks to your dog’s foot as you don’t want anything to rip the skin on their
foot pads.

If you’re animals paws are damaged due to a hot surface you can:
Run the paws under cool water or use a cold compress. … Do not let your dog
lick or chew the paw pads. Take your dog to the vet right away. Burns can become
infected, so your vet may give you some antibiotics, as well as medication for
the burn.

https://www.vets-now.com/2017/06/never-walk-dogs-hot-asphalt-tarmac-pavements-artificial-grass/


Opioid Overdoses In Dogs

Opioid Overdose in Dogs – By RainCoast – Jodie Evans

Given the current opioid crisis, it is important to be aware of the impact
that this may have on our pets. Some examples of opioids include: Methadone,
Morphine, Fentanyl, Heroin, Dilaudid and Vicodin. As a long-time street nurse
in the Downtown Eastside of Vancouver, I have firsthand experience
intervening in dog overdoses. An opioid overdose in a dog can be caused
by the ingestion of a pure substance but can also occur from something as
small as licking drug paraphernalia. We encourage you to keep an eye out
when you are walking your dog for potentially harmfulsubstances.

Some things you may want to look out for on a walk or in the park include:
❖ Small baggies containing pills or powdered substances
❖ Syringes
❖ Cookers (small round trays used for cooking drugs)
❖ Small squares of a paper-like substance

When your pet accidentally ingests opioids, it can result in rapid
and severe poisoning, with symptoms often beginning with 15 minutes
of ingestion. It is important to be able to recognize the signs
which may include:

❖ Pinned pupils
❖ Decreased level of consciousness
❖ Laboured breathing
❖ Tongue hanging out
❖ Vomiting
❖ Unsteady gait “drunk walking”
❖ Decreased heart rate

If you suspect your dog is having an overdose, you should seek
medical attention immediately. If you have access to Naloxone (Narcan),
an opioid antagonist, this should be administered immediately to help
reverse the effects of the opioid.

How to administer Naloxone (Narcan) to a dog:

⮚ For reference: take-home Narcan kits contain 3 x 0.4mg/ml ampoules of Narcan
⮚ Identify an injection area in the dog’s outer, rear thigh or behind the shoulder blades
⮚ Administer Narcan at a dose of 0.04 mg/kg. For example, a 22kg dog (50 lbs) would
require a dose of 0.9mg (approximately 2 ampoules)
⮚ Administer Narcan every 2-5 minutes until the dog begins to breathe at a normal rate
again

It is important to remember that Narcan lasts for a much shorter length
of time than opioids, meaning that it can wear off and your dog
can overdose again, even if it does not ingest another harmful substance.
For this reason, you should always seek medical attention for your dog
after administering Narcan, and monitor them for several hours after
to ensure they make a full recovery.

References:

How to give Narcan® to a K9


https://vetmed.illinois.edu/wp-content/uploads/2017/04/opioid-emergency-
protocol.pdf?fbclid=IwAR3mZfiyPXk6UErd3IYZC8TptNXOAFiYDRH3R9ZfdonI2zhXJ6o8QK8zPnA